Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

So I have been dealing with a lot of stomach

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2203 Questions

default
Posted on Wed, 19 Dec 2018 in Digestion and Bowels
Question: So I have been dealing with a lot of stomach issues in the last few years and a doctor wrongly put me on antidepressants- I wasn't depressed. But they calmed my stomach massively- I'm coeliac (allergic to gluten). 18 months later I felt so amazing, I've come off the depressants and all my stomach issues have come back. I'm not stressed/angry/upset, I was actually very relaxed and happy with life. And now I'm doubled over with cramps. It feels like I'm glutening but I have not eaten anything different and it's much more severe. I've been in really bad pain for over a week and unable to eat any more than potato and broth. Buscopan does not help at all, codeine is the only thing which helps slightly and a hot water bottle. Any ideas? I can't be on antidepressants my whole life, they make me grind my teeth and I'm going for a job in the NHS as a paramedic. They can refuse if they think I'm depressed.

Also I got moved to citalopram last year; I spoke to a doctor about teeth clenching/night sweats. Within a week I was in the same pain I am now, so changed back and my stomach calmed back down. So it's not a coincidence and it seems to be sertraline directly helping. When I was beginning to get diagnosed, they changed me to amitriptyline- again went back to sertraline as it didn't help.

I've had a gastroscopy and endoscopy which showed only coeliac disease, over a year ago. I was pretty much at full health; not anemic, bone density fine.
doctor
Answered by Dr. Ramesh Kumar 45 minutes later
Brief Answer:
Increase in serotonin calms autonomous nerves in gut

Detailed Answer:
Hello and Welcome to 'Ask A Doctor' service.
I have reviewed your query and here is my advice
As increase in levels of serotonin is directly helping you i would suggest you to switch over to very low dose of new Selective serotonin reuptake inhibitors like Paroxetine.Its very well tolerated by usually most of the patients.Practically its much better then sertraline with minimal side effects.
Secondly increase in rate of peristalysis may be due to hyperactive autonomous nervous system which may be a cause behind the pain(autonomous nerves can't be controlled).
Please tell me the doses of buscopan you tried and for how many day?
Doses of sertralline you were on and for how many days?
SSRI basically increases the level of serotonin in brain hence hyper stimulated autonomous nerves are calmed down therefore when you were wrongly given SSRI's your gut symtoms were relieved and you responded to it but as soon as they are withdrawn symptoms are back.

I would suggest you to start taking natural supplements like lactium as you don't want to take SSRI's.However a low dose of paroxetine could be tried(usually very well tolerated).
Please elaborate your gastric symptoms

Waiting for reply.
Thanks!

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ramesh Kumar 32 minutes later
Thank you so much for your reply. I'm glad to know theres a logical explanation and I'm not crazy!

I was sent to hospital multiple times in Turkey when I worked there, before I got this diagnosed, and they put me on drips of buscopan. Not sure how much it was, but it never worked and the doctors didn't really know what to do with me. I have tried Buscopan from Supermarkets for a few days with no luck.

I was only on 50mg of Sertraline, but spoke to the doctor about weaning off as felt completely happy and in control of my stomach. It's been a month since and I'm now ill. I just get severe cramps and nausea. My heart speeds up a little and I can hear my stomach. When I'm healthy I poo about 3 times a day. I haven't been in 4 days now, and dairy flared it up badly (I forgot to avoid it when I'm unwell). Normally dairy is not an issue. I get hot flushes and odd rashes and become very tired. I've been sleeping about 12 hours a night. I know it's not serious as had this about 3 years ago. I also know the doctors can't help so have just been sticking to no food for a few days and just water, then bland, plain food.

Lucia
doctor
Answered by Dr. Ramesh Kumar 4 minutes later
Brief Answer:
Follow up.

Detailed Answer:
Hello XXXXXXX
Thanks for follow up,
Sorry to hear about your problem.
As i explained earlier some how your problem is related to hyperstimulation of nerves therefore when you were given buscopan you were not relieved(muscle relaxant) and when you took sertra(Nerves soothner) you felt well.
I would suggest you to start taking Lactium initially for 21 days(Natural)however if it does not help then under proper consultation start Paroxetine at very low doses 12.5 mg.As the problem would get better we would wean you off paroxetine.
Hope i explained your query well,
Follow ups are welcome.
Thanks!
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on